Date of prep: December 2020
Prescribing information and
adverse events reporting
For healthcare professionals only
Emma was a 24-year-old pharmacy graduate. She had two degrees, was a high achiever and was making the most of her life.
Sadly Emma took an overdose of both propranolol and citalopram.
Emma called an ambulance, but her condition quickly worsened. Despite resuscitation efforts from both paramedics and medical staff in the hospital she was transferred to, Emma sadly died.
The purpose of this podcast was to highlight the findings of the report written as a result of the investigation undertaken by the Healthcare Safety Investigation Branch (HSIB). We were fortunate to be joined by Deinniol Owens a National Investigator at the HSIB. Deinniol and I had a chat about the aspects of the investigation that are pertinent to pharmacists.
The report makes a number of recommendations but also emphasises that there is a link between anxiety, depression and migraine and that more research is needed to understand the interactions between antidepressants and propranolol in overdose.
The safety recommendations focused on the following:
Pharmacy in Practice is a UK pharmacy publication with its roots in Scotland.